Idaho, 2004

Damaging Wind in Idaho, July 16, 2004

July 16, 2004 · NWS PIH · 1 event in 1 county or zone

Tree branches stripped from trees and blown into house causing damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Tree branches stripped from trees and blown into house causing damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 16, 1:00 PM MST, 2 hours earlier.

Area forecast discussion, Jul 16, 1:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
200 PM MDT FRI JUL 16 2004

.DISCUSSION...
H20 LOOPS INDICATE LARGE PLUME OF SUBTROPICAL-MONSOONAL RH STREAMING
INTO PIH CWA WITH LIS -1 TO -3 AND PWS 0.7 TO 0.9 INCH.  DRY COOL
AIR PUNCH STILL ACROSS WEST ID.  4 CORNERS HIGH STILL IN PLACE.
MSAS SHOWS SFC MOISTURE DIVERGENCE MAX ACROSS THE SNAKE PLAIN AND
WESTERN HALF OF THE PIH CWA WITH 700 MB CAP OF +13 TO +14C (WEAKER
THEN YESTERDAY).  CU TOWERS WEST OF AIRPORT FORMING WITH TEMPS AT
PIH 10 DEGS WARMER THAN YESTERDAY.  STRONG CELL NEAR 77M.  H3 JET
STILL WELL TO THE NORTH OF REGION.  AXES OF DRY AND MOIST TONGUES
DOES NOT CHANGE MUCH SPATIALLY OVER THE NEXT 2-3 DAYS SO THE
FORECAST WILL READ PERSISTENCE WITH MORE DIURNAL AND EARLY EVENING
-TSRA.  WINDS ALOFT UP TO H5 STILL LIGHT SO MAIN THREAT WILL BE
SLOW-MOVING HEAVY RAIN PRODUCING STORMS.

EXTENDED MODELS AGREE ON H5 HEIGHTS CENTERED AT 12Z SUN WITH LITTLE
SPREAD INTO NEXT WEEK.  THEY ADVERTISE A PATTERN CHANGE WITH PACIFIC
TROUGH EJECTING INLAND AND SUPPRESSING RIDGE HEIGHTS OVER GREAT
BASIN.  A COLD FRONT WILL GRAZE THE AREA ON TUE WITH SHOWERS THEN A
COOLING TREND OF 5 TO 10 DEGS.  H5 595 DM HIGH REBUILDS NEAR 4
CORNERS AND BROADENS ALLOWING A MUCH HOTTER AND DRIER FORECAST FOR
WED-SAT.   04

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 16, 4:53 AM MST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
553 AM MDT FRI JUL 16 2004

IDZ017>023-031-032-171100-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
553 AM MDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.  SCATTERED
THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS AFTERNOON...PRIMARILY
ACROSS SOUTHERN IDAHO...AND ALSO ACROSS THE CENTRAL MOUNTAINS.
MONSOON MOISTURE CONTINUES TO MOVE NORTH TOWARD IDAHO.  LOW LEVEL
MOISTURE...HIGH RELATIVE HUMIDITY...COMBINED WITH AN UNSTABLE
ATMOSPHERE...WILL AID IN THUNDERSTORM DEVELOPMENT.  HOWEVER...WARM
MID LEVEL TEMPERATURES...KNOWN AS A CAP...WILL HINDER THUNDERSTORM
DEVELOPMENT.  AT THIS TIME IT APPEARS THE BEST CHANCE OF
THUNDERSTORMS DEVELOPING WILL BE IN THE BURLEY TWIN FALLS AREA...AND
ALSO IN THE CENTRAL MOUNTAINS. PRECIPITABLE WATER IS ONCE AGAIN
RUNNING HIGH...SO WHERE THUNDERSTORMS DO DEVELOP...HEAVY DOWNPOURS
ARE POSSIBLE.  STRONGER STORMS MAY ALSO PRODUCE SMALL HAIL AND BRIEF
GUSTY WINDS OF 30 TO 40 MPH.  AN OCCASIONAL BOLT OF CLOUD TO GROUND
LIGHTNING WILL ALSO OCCUR IN THE VICINITY OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.  SCATTERED
AFTERNOON THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR MUCH OF THE
AREA THROUGH MONDAY...DEVELOPING PRIMARILY IN THE HIGHER TERRAIN.
CLOUD TO GROUND LIGHTNING...ISOLATED HAIL...AND SPOTTY HEAVY RAINS
WILL BE THE MAIN THREAT.  THE THREAT OF THUNDERSTORMS WILL END BY
MID WEEK AS A DRY NORTHWEST FLOW DEVELOPS ACROSS SOUTHEAST IDAHO.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN REPORTS.  THIS
INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

MEYER

The radar

The Pocatello radar (KSFX), 27 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bingham

When
July 16, 3:00 PM MST to 3:18 PM MST
Where
Bingham County, Groveland
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
43.217, -112.383

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414437.